Harvard Heart Letter

Ask the doctor: Can I have my hernia fixed while taking Plavix?

Ask the doctor

Can I have my hernia fixed while taking Plavix?

Q. In October 2007, I had three Cypher stents placed in my left anterior descending artery. My doctor told me to take Plavix and aspirin indefinitely. Now I need to have a hernia repaired. My surgeon refuses to operate while I'm taking Plavix and aspirin, and said I would have to stop taking the two drugs five to six days before the operation. My cardiologist says that stopping the Plavix and aspirin, as well as the stress of the operation itself, would throw me into a "hypercoagulable state," greatly increasing my chance of developing a blood clot inside one of the stents. What should I do?

A. This is a challenging question, because you are faced with two choices that are associated with risks of low probability.

Stopping aspirin and Plavix does seem to increase the risk of stent thrombosis (the formation of blood clots inside a stent). This is a relatively rare event with drug-coated stents such as the Cypher, but it can be deadly. At the same time, aspirin and Plavix both increase the risk of bleeding during and after surgery. Bleeding associated with hernia surgery usually isn't life-threatening, compared with surgery inside the chest or abdominal cavity, but it can be a significant problem.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »